Got the dreaded Tamoxifen prescription today

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

MiaB
Regular Member


Date Joined Feb 2005
Total Posts : 205
   Posted 6/3/2005 2:56 PM (GMT -7)   
Well I went in for my follow up with the radiation onc. today, the first visit since finishing rads.  And of course he referred me to the hematology onc. for tam.  She was able to see me right away, oh joy!  We talked about my fibroid growing in my cervix and she recommends I see my gyn. soon so we can make a decision about hysterectomy, more joy!  She said tam. can make fibroids grow?  Anyone ever hear of that?  So most likely I am going to go through with it.  I'm 41 and have had signs of peri-menapause anyway.  It's just such a shock to my system to think about another surgery.  Hey if I want reconstruction can I do it all at once? She also said if I have the hyster I will then get switched over to aromatase inhibitor (sp?). 
 
Rad. onc also scheduled me for a bone scan due to the back pain I've had now for 5 weeks.  I went and saw my GP about that last week and he took xrays that showed nothing.  He wanted to do bone scan too but I told him to wait and see if onc. would do it.  I can't even tell you when the appt for it is.  I have it on a card I threw in my purse but was zoning out on.  Had DD and her friend with me today as it was the first day of summer break.  Poor girls were stuck in the waiting room for an hour and 20 minutes!  Good thing they have a tv and let them put on cartoon network.
 
OK, everyone I need all the info I can get on what to expect with the tamoxifen.  And if you are on aromatase inhibitors give me that too.  I don't want to take that first tam!  Oh, and why did she ask me when my next period would be coming?  Is there something to expect from that?
 
I'm crying and wishing I could run away from those pills upstairs!
 
Mia
 
Snowflakes are one of nature's most fragile things, but just look what they can do when they stick together.


-Vesta M. Kelly


jaaustin
Veteran Member


Date Joined Jul 2003
Total Posts : 741
   Posted 6/3/2005 4:11 PM (GMT -7)   

Mia,

My 5 years of tamoxifen will be up in January. I started it at 31. I know others will have different opinions, but tamox. has been a breeze for me. Didn't kick me into menopause. I didn't gain weight. Truly, I was so thankful that I could take it. Felt like it gave me an extra weapon in my arsenal. I think I am going to have my "woman parts" out before I go off tamox., so that I can continue on with an aromatase inhibitor.  I feel like that means I've done everything possible to combat this disease. Try to go in with an open mind. Hopefully your experience will be similar to mine.

Hugs,

Julie


Do not go gentle into that goodnight,
Rage, rage against the dying of the light.
~Dylan Thomas


Lmmackey
Regular Member


Date Joined Mar 2005
Total Posts : 316
   Posted 6/3/2005 4:58 PM (GMT -7)   
Mia and Julie,

I'm 40 (until the 25th anyway) and I started on Arimidex last week (an aromatase inhibitor). BUT, because I AM still premenopausal, I have to take a shot (Lupron and there are others) to make my ovaries stop producing estrogen. I started this all 8 days ago. I'd be happy to share my experiences fully, but in general, the shot was a breeze. No pain at all, honestly! Most women do get one more period and I did (or am LOL). Of course, I'm decending directly into menopause (temporary as it may be) so I do have the mood/depression going on. In fact, I'm quite teary and depressed as we speak (or I write) but I guess that's not unlike pms or menopause. Otherwise, the extra advantage that Arimidex gives over Tamox. is WAY worth the extra discomfort. Mia - it gives us an extra 2% advantage. That's 2 more women out of 100 that won't have a recurrence in 10 years. You just have to be postmenopausal which can be accomplished with Lupron or surgery (Lupron is given by injection every 16 weeks). I chose the reversible method.

L&H,
Laure'
The finger of God touches your life when you make a friend.
----Mary Dawson Hughes---


gma
Veteran Member


Date Joined Jul 2003
Total Posts : 2921
   Posted 6/3/2005 5:25 PM (GMT -7)   
I don't understand why you would go on Tamoxifen and then have a hysterectomy and change to the other. Surely a couple of months while waiting for the hysterectomy wouldn't make that much difference. Several of the girls here had a great experience on Tamoxifen, but others have not. Hot flashes to the extreme and depression are two side effects I know of personally. Mary T had some issues with blood vessels while on it. So just watch and be in tune to your body. I hope you have good results like Lori and Julie. Hugs, MK


Tavish
Veteran Member


Date Joined Jul 2003
Total Posts : 2272
   Posted 6/3/2005 7:19 PM (GMT -7)   
Yep, as MK said I have had a pretty easy time on Tamoxifen. Julie and I are like echoes of each other when it comes to this discussion....I too breezed through it. My 5 years is up on June 21, in 2 1/2 weeks!! If I take all the pills I have left, I'd go till the end of the month, but I am done as done can be. I am 36 now, never skipped a period or had any mood swings. I have gained weight though, about 25# in 5 years, slowly, maybe 5-6# a year. That is why I am eager to be done, but I have tolerated it so well. My onc said that younger women tend to have an easier time on it, and the closer one is to menopause, the more likely to have problems with periods.

Tamox can cause increased growth in the uterus. For sure, some gals have had problems with it, none of us will be the same. I too was not happy to take it, was afraid of side effects. But like Julie, I was happy as a clam to be able to take it and would gladly trade the weight for the added security in fighting the cancer.

Hang in there...you may have no problems at all with this drug....
L&H,
Lori


MiaB
Regular Member


Date Joined Feb 2005
Total Posts : 205
   Posted 6/4/2005 8:21 AM (GMT -7)   
Thanks everyone for your support and experience.  I am thrilled that there is a drug available to us like this, just scared of all the new things that will go along with it.  Gaining weight is NOT on my list of "things to do".  I already did it! sad    I've gained about 12 lbs since the diagnosis in Jan. so gaining more is NOT an option.  I am looking into Curves and starting to work outside a lot so that hopefully with help.
 
As for starting on the tam when there may be a hyster in my near future, the onc. told me that studies have found tam is more effective when given right away in the battle after chemo or rads.  I've been done with rads for almost 4 weeks now so we really do need to start this.  But I am not going to let this get me down any further.  I've come this far and am not giving up the fight to hot flashes, weight gain and other side effects.  My life is far more valuable than being thin. 
 
So thanks all for encouraging me to get on with it and take care of myself.  Sometimes you just need a slap to bring you back to reality.  (I'm glad no one REALLY slapped me! thanks!)
 
Hugs and love,
Mia
 
Snowflakes are one of nature's most fragile things, but just look what they can do when they stick together.


-Vesta M. Kelly


Jean in WA
Regular Member


Date Joined Mar 2005
Total Posts : 43
   Posted 6/4/2005 9:35 AM (GMT -7)   
Hi Mia,
I can understand your being afraid...I am too. We are going to be spending the next five years together in this "anti-hormone" therapy world, so let's be sure to keep in touch. I just know that we are going to do well!

By the way, I just received my insurance company's check for 60% of the Oncotype DX test, so I will be having to pay the other 40%, or $1300. But, it is a small price to pay for knowing I didn't need to have chemo, as you are well aware. See, we are already blessed!

Take care, Jean :-)

tking
Regular Member


Date Joined Sep 2004
Total Posts : 141
   Posted 6/6/2005 7:35 AM (GMT -7)   

Hi Mia,

I took the Tamoxifen for 5 years.  It wasn't so bad.  I did gain weight and have hot flashes.  I've had no period for 4 years and that's not that bad!  I was estrogen positive so I couldn't take any hormonal therapy for the menopause symptoms.  My gyn and onc suggested Effexor and I tried it but gained more weight so they give me Prozac now.  I am on a diet and losing weight and the Prozac really does help with the hot flashes and other menopause symptoms.  I, too, was just glad there was a drug out there that could help.  I have completed the five years of Tamoxifen and am now on Femara for 5 years.  It's even better than the Tamoxifen as far as side effects.  I was glad to take it also.  I still feel like I'm doing something everyday when I take that pill.  Maybe a lot of psychological benefits but, there you go....

 


Teresa King

Jeremiah 29:11 - "For I know the plans I have for you," declares the Lord, "plans to prosper you and not to harm you, plans to give you hope and a future."

(NIV)

New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, December 08, 2016 8:54 PM (GMT -7)
There are a total of 2,735,147 posts in 301,277 threads.
View Active Threads


Who's Online
This forum has 151376 registered members. Please welcome our newest member, ufindjess.
297 Guest(s), 10 Registered Member(s) are currently online.  Details
THE HAPPY TURTLE, ufindjess, dacarte3, LG13, jdcd57, WORLD HEALING, sam12, Sarakt, LiveJoy, trumpet123


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer